Catalog Home Page

Efavirenz-induced skin eruption and successful desensitization

Phillips, E.J., Kuriakose, B. and Knowles, S.R. (2002) Efavirenz-induced skin eruption and successful desensitization. The Annals of Pharmacotherapy, 36 (3). pp. 430-432.

Link to Published Version: http://www.theannals.com/content/36/3/430.abstract
*Subscription may be required

Abstract

OBJECTIVE: To report a patient with efavirenz-induced hypersensitivity syndrome reaction who was successfully desensitized to efavirenz. CASE SUMMARY: A 37-year-old HIV-positive white man was placed on efavirenz, amprenavir, stavudine, lamivudine, and didanosine due to virologic failure with a previous regimen. Eight days into treatment, the patient developed a generalized rash and all medication was discontinued. Two weeks later, he was started on efavirenz, stavudine, didanosine, lamivudine, and lopinavir. The next morning, he awoke with red, itchy skin. All of the medications were discontinued. At the HIV Drug Safety Clinic, the patient was successfully restarted on amprenavir, stavudine, didanosine, lamivudine, and lopinavir. A 14-day desensitization to efavirenz was also undertaken; on day 12 of the desensitization, he once again developed a rash. He was treated symptomatically, and the desensitization protocol was extended. Sixteen months following the successful desensitization, he is tolerating full-dose efavirenz in combination with the other antiretroviral agents. DISCUSSION: The incidence of efavirenz-induced hypersensitivity ranges between 10% and 34%. Generally, an erythematous, maculopapular rash with or without fever develops 1-3 weeks after the initiation of therapy. In many patients without systemic manifestations, an attempt should be made to continue therapy and treat the rash symptomatically. If this fails, desensitization with the implicated drug can be tried. CONCLUSIONS: A history of antiretroviral-induced hypersensitivity reactions often limits the choices of medications that can be used in subsequent treatment regimens. Desensitization may allow for the continued use of previously restricted medications.

Publication Type: Journal Article
Publisher: Harvey Whitney Books Company
URI: http://researchrepository.murdoch.edu.au/id/eprint/16112
Item Control Page Item Control Page